MAUDE Adverse Event Report: SYNTHES TUTTLINGEN HAMMER 700 GRAMS; HAMMER, SURGICAL

SYNTHES TUTTLINGEN HAMMER 700 GRAMS; HAMMER, SURGICAL
Catalog Number 399.43
Medical Device Problem Codes Residue After Decontamination (2325); Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: there was no reported patient involvement associated with the complained event.Event date: unknown.Device is an instrument and is not implanted/explanted.The subject device is expected to be returned to the synthes manufacturer for evaluation but has not yet been received.The investigation could not be completed; no conclusion could be drawn, as no product was received.A device history record review was performed for the complaint device lot.Manufacturing location: (b)(4).Manufacturing date: oct 21, 2008.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.A review of inspection records and certifications, confirm that the, material, components and final product met inspection records and certification.All (b)(4) parts of the lot were checked 100% for critical features and for function at the final inspection on oct 7, 2008.No non-conformances were generated during the production of the complaint device.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that while setting up for two surgeries occurring at the same time on an unknown date, grease was noted in the hip tray at the site of the mallet.Neither patient was in the operating room at the time.As an immediate response, 26 hip trays were re-sterilized without the mallets included and no further grease was noted.The 26 mallets were sterilized separately in peel packs and grease was noted within the packaging.It was reported that there was a 45 minute delay in starting each surgery because of the need to re-sterilize the devices.A competitor¿s mallet was used in both surgeries due to the continued identification of grease.No further information is available at this time.Related complaints (b)(4) captures the report of the first and second surgeries that were postponed for 45 minutes.This complaint captures the remaining 24 mallets.This report is 7 of 24 for (b)(4).
 
Additional Manufacturer Narrative
The subject device has been received by the manufacturer and is undergoing investigation.The results of the investigation are pending completion and will be submitted in a supplemental report.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Neither patient had received any preoperative medication.The 45 minutes delay was identified during the set up for the surgeries and it was known well before the scheduled start time for each procedure.It was also identified that the wooden handle found during the surgery set up for com-(b)(4) was broken in two pieces.
 
Additional Manufacturer Narrative
Product development investigation was completed.Seven (7) hammers were returned to manufacturer for investigation.This complaint is confirmed.A chemical analysis of residue was performed on the returned devices.The residue recovered from the handle closely matches an organic lipid.While some aspects are in common with lubricants used in reprocessing, the spectral features are unique to material of biological origin.The chemical analysis concludes that ¿based on the spectral evidence, the manner of use of the device and the contribution of wear which resulted in greater porosity, the material recovered for analysis is consistent with non-polar constituents of surgical soils when infrared spectral analysis is used for identification".Relevant actions have been initiated and in progress to address this issue.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
HAMMER 700 GRAMS
Common Device Name
HAMMER, SURGICAL
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6546549
Report Number9680938-2017-10082
Device Sequence Number18852437
Product Code FZY
UDI-Device Identifier10886982202819
UDI-Public(01)10886982202819(10)T930820
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number399.43
Device Lot NumberT930820
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/03/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/19/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date05/04/2017
Supplement Report FDA Received Date05/23/2017
06/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1